Sherri, type 1 from Wisconsin, asks: I am curious if anyone has experienced heart flutters (palpitations) after taking their insulin. It usually happens after I’ve eaten.
Wil@Ask D’Mine answers: With February being American Heart Month, here’s to talking diabetes and heart health.
My first thought was that you might be dealing with some residual injection anxiety. I vividly remember my first solo insulin shot. It terrified me. I held the syringe in a death grip, needle kissing my skin, for something like 2 hours before I conjured the courage to drive the needle home. And, mind you, being diagnosed with type 1 diabetes as an adult, I was a full grown man at the time.
I don’t suffer from that fear any more. At least I don’t think I do, but it didn’t seem unreasonable to me that someone else might have some sort of heart-elevating needle phobia, even many years after the first shot. But then I read your note more carefully and noticed that your flutters happen long after the shot. After eating, in fact.
If simply taking shots elevated your heart rate, we’d expect it earlier. So there must be something else going on. I looked around to see if other people are experiencing the same thing, and sure enough, there’s a fair number of folks asking about this very thing. So I started digging through the scientific literature, and found that, as an isolated side effect, heart palpitations don’t appear to be associated with insulin. But interestingly, low blood sugar absolutely does.
Specifically, hypoglycemia (low blood sugar) alters both heart rate and heart rate variability. So much so, in fact, that a company called VitalConnect is developing a wearable heart monitor designed as an early warning system for hypoglycemia. With continuous glucose monitoring (CGM) systems now so common, why would anyone need such a thing? Well, CGM measures glucose in interstitial fluid, which introduces a delay between the reported glucose level and the actual glucose level in the bloodstream. Looking directly at the heart for clues to impending low blood sugar could prove to be a more direct route, and perhaps lead to a more accurate early warning system.
Fascinating stuff, but off topic? Not at all.
Because while insulin doesn’t cause heart flutters, too much insulin triggers low blood sugar, which, as noted above, can cause heart palpitations.
So one possible cause of your heart flutters could be an issue of the timing between your shot and your meal. If your mealtime insulin “gets ahead” of your body’s carbohydrate absorption from the meal, you can actually suffer a blood sugar drop following even the largest of meals. In meals with high fat content this is even more likely, as the fat buffers the speed of carb absorption by the digestive system. Plus, if you’ve had diabetes for a long time, some degree of slow digestion is common. This is called gastroparesis, and
All of this could explain the palpitations you feel after taking insulin and eating. The insulin you take before the meal is acting faster than your body can digest the food, so your blood sugar is dropping after eating, triggering your heart “flutters.”
To find out if this is what’s going on, you can conduct an
Be aware that if your sugar tends to run high on a regular basis, you can suffer hypos (low blood sugar episodes) at levels above the official threshold of hypoglycemia. It’s the change of blood sugar, and the speed of that change, that the body doesn’t like.
If you find that your blood sugar is dropping after eating, what can you do? Solutions to this problem include changing to a lower insulin dose, holding off on your dose until after eating, or taking a split dose.
But that’s just my five cents. Be sure to check in with your doctor or diabetes educator for their advice.
Wil Dubois lives with type 1 diabetes and is the author of five books on the illness, including “Taming The Tiger” and “Beyond Fingersticks.” He spent many years helping treat patients at a rural medical center in New Mexico. An aviation enthusiast, Wil lives in Las Vegas, NM, with his wife and son, and one too many cats.